A Case of Severe, Refractory Hypotension After Amlodipine Overdose.
Calcium channel blockers (CCBs) are responsible for a substantial portion of the mortality associated with cardiovascular medication overdose cases. Amlodipine, a dihydropyridine CCB, can cause prolonged hypotension in overdose. This report describes a severe amlodipine overdose case that was refractory to multiple therapeutic approaches. A 53-year-old male presented after ingesting eighty 10 mg amlodipine tablets in a suicide attempt. The patient was initially managed with calcium boluses, glucagon, multiple vasoactive agents, lipid emulsion infusions and hyperinsulinemic euglycemic therapy. Methylene blue boluses were initiated when hypotension persisted despite conventional treatments. Refractory hypotension prompted the use of plasmapheresis in an attempt to lower serum amlodipine levels. Finally, the patient was placed on extracorporeal membrane oxygenation (ECMO) to maintain perfusion while the effects of the amlodipine ingestion dissipated. Following an episode of asystole and pulseless electrical activity prior to the start of ECMO, the patient suffered an anoxic brain injury and suspected herniation prompting the family to withdraw medical care. There is limited evidence in the literature describing the refractory treatment modalities utilized in this patient. This report is unique as it describes the clinical course of a patient when a multitude of unique treatments were combined.